Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Intern Med. 2003 Dec 2;139(11):893-900.

Clinical impact of bleeding in patients taking oral anticoagulant therapy for venous thromboembolism: a meta-analysis.

Author information

  • 1McMaster University, Hamilton, Ontario, Canada.

Abstract

BACKGROUND:

Clinicians should consider the clinical impact of anticoagulant-related bleeding when deciding on the duration of anticoagulant therapy in patients with venous thromboembolism.

PURPOSE:

To provide reliable estimates of the clinical impact of anticoagulant-related bleeding, defined as the case-fatality rate of major bleeding and the risk for intracranial bleeding.

DATA SOURCES:

MEDLINE (January 1989 to May 2003), Cochrane Controlled Trial Registry, thromboembolism experts, and reference lists; English-language literature only.

STUDY SELECTION:

Randomized, controlled trials and prospective cohort studies that investigated patients with venous thromboembolism who received oral anticoagulant therapy (target international normalized ratio, 2.0 to 3.0) for at least 3 months and that reported major bleeding and death as primary study outcomes.

DATA EXTRACTION:

Two reviewers independently extracted data on the number of anticoagulant-related major and intracranial bleeding episodes and on whether these events were fatal or nonfatal.

DATA SYNTHESIS:

The authors analyzed 33 studies involving 4374 patient-years of oral anticoagulant therapy. For all patients, the case-fatality rate of major bleeding was 13.4% (95% CI, 9.4% to 17.4%) and the rate of intracranial bleeding was 1.15 per 100 patient-years (CI, 1.14 to 1.16 per 100 patient-years). For patients who received anticoagulant therapy for more than 3 months, the case-fatality rate of major bleeding was 9.1% (CI, 2.5% to 21.7%), and the rate of intracranial bleeding was 0.65 per 100 patient-years (CI, 0.63 to 0.68 per 100 patient-years) after the initial 3 months of anticoagulation.

CONCLUSION:

The clinical impact of anticoagulant-related major bleeding in patients with venous thromboembolism is considerable, and clinicians should take this into account when deciding whether to continue long-term oral anticoagulant therapy in an individual patient.

Comment in

PMID:
14644891
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk